North Carolina, 2015

Flooding in North Carolina, August 3, 2015

August 3, 2015 · NWS ILM · 2 events in 1 county or zone

A stationary front produced flooding in the city of Wilmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced flooding in the city of Wilmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 1:56 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 3, 1:56 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT MON AUG 3 2015

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY SLIDE UP THE COAST THROUGH TUESDAY
BRINGING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
FOR THE COAST. MORE TYPICAL SUMMERTIME CONDITIONS WILL DEVELOP
WEDNESDAY THROUGH FRIDAY. A COLD FRONT MOVING CLOSER TO THE AREA
WILL INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 300 PM MONDAY...CURRENTLY A FRONT IS WORKING ITS WAY INLAND AND
WILL SLOWLY MOVE WESTWARD AWAY FROM THE AREA OVERNIGHT. AT THE COAST
A TROUGH OF LOW PRESSURE WILL REMAIN WITH A LOW PRESSURE AREA OUT OF
FLORIDA RIDING UP THE COAST.

FOR THE REMAINDER OF THE AFTERNOON THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE ALONG THE AXIS FROM COASTAL PENDER
COUNTY TO BACK TO WILLIAMSBURG COUNTY. THE LATEST HRRR SHOWS THIS
DIURNAL CONVECTION SLOWLY BY EARLY THIS EVENING SO WILL CONTINUE TO
SHOW THE BEST CONVECTION FOR THE NEXT 3 TO 4 HOURS IN THIS AREA.

THE LOW OVER FLORIDA WILL CONTINUE NORTHWARD AND WITH THE ONSHORE
FLOW MORE LOW LEVEL MOISTURE WILL SURGE AND INCREASE THE CHANCES
OF PRECIPITATION AGAIN TONIGHT. THE BEST CHANCES OF PRECIPITATION
FROM THIS LOW WILL BE CLOSER TO THE COAST. THE OVERNIGHT
TEMPERATURES ARE EXPECTED TO BE IN THE LOWER 70S FARTHER INLAND
AND THE MIDDLE 70S ALONG THE COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...THE MAIN FEATURE WILL BE LOW PRESSURE MOVING UP
THE COAST TUESDAY WHICH WILL BRING MORE HEAVY RAIN TO THE
REGION...MOSTLY THE COASTAL AREAS. GENERALLY FOLLOWED THE GFS
WHICH SHOWS A STRONG AREA OF SHOWERS AND THUNDERSTORMS MOVING
ACROSS DURING THE DAYTIME HOURS...ONCE AGAIN MAINLY OVER THE
COASTAL AREAS. MOS NUMBERS SEEM CURIOUSLY LOW CONSIDERING THE
HEAVY QPF GENERATED BY STRONG FORCING. I BRIEFLY CONTEMPLATED A
FLOOD WATCH FOR THE COASTAL ZONES BUT WILL HOLD OFF FOR NOW.

BY TUESDAY EVENING THE SYSTEM MOVES OFF TO THE NORTHEAST AS ANY MID
LEVEL FEATURE GETS CAUGHT UP IN THE STRONGER WESTERLIES AND THE
RAINFALL SHOULD COME TO AN END. ANOTHER DEWPOINT FRONT WILL CROSS
THE AREA WEDNESDAY AND WITH MID LEVEL DRYING AS WELL...POPS WILL BE
MINIMAL BUT STILL IN THE FORECAST ALBEIT AT ISOLATED COVERAGE AND
INLAND. TEMPERATURES REMAIN ON THE WARM SIDE OF CLIMATOLOGY OUTSIDE
OF THE COASTAL AREAS TUESDAY. THE AFOREMENTIONED LOWER DEWPOINTS
SHOULD PRECLUDE A HEAT ADVISORY WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...ONE LAST DAY OF HEAT ON THURSDAY BUT CHANGES
NOT FAR BEHIND AS A FAIRLY SHARP TROUGH (VERY POORLY REPRESENTED ON
THE GFS COMPARED TO OTHER GUIDANCE) BEARS DOWN ON THE AREA. THIS
UPPER WAVE CROSSES THE AREA AHEAD OF A COLD FRONT THURSDAY NIGHT
WHICH MAY LEAVE MUCH OF THE REGION WITH ONLY ISOLATED CONVECTION
DURING THE DAY THURSDAY. SOME TRAILING ENERGY ALOFT WILL THEN BE
RESPONSIBLE FOR PUSHING A COLD FRONT INTO THE AREA ON FRIDAY BUT THE
DECELERATING BOUNDARY SHOULD TAKE UNTIL SATURDAY TO GET THROUGH.
THIS IS PROBABLY THE LEAST CERTAIN FACET OF THE FORECAST AS MODELS
DIFFER CONSIDERABLY ON THE SENSE OF TIMING. I WOULDN'T BE SURPRISED
IF WE END UP REFINING THE FORECAST IN A SLIGHTLY MORE PESSIMISTIC
DIRECTION LATER IN THE WEEKEND ESPECIALLY OVER SOUTHERN ZONES AS THE
BOUNDARY MAY LINGER LONGER.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...LIGHT OCCASIONALLY MODERATE TO HEAVY SHOWERS ARE
OCCURRING BETWEEN KFLO AND KMYR EAST TO KILM. MVFR CIGS/TEMPO
MVFR/IFR VSBYS ARE OCCURRING WITH THE SHOWERS. EXPECT LITTLE
CHANGE THIS AFTERNOON. THERE WILL BE A GOOD CHANCE OF SHRA AT ALL
TERMINALS WITH THE BEST CONFIDENCE AT THE COASTAL
TERMINALS...ESPECIALLY KILM. THE CHANCE OF VCTS IS LOW.
PRECIPITATION MAY EASE OFF THIS EVENING...BUT SHOULD INCREASE IN
COVERAGE AGAIN AFTER MIDNIGHT AFFECTING MAINLY THE COASTAL
TERMINALS.

EXTENDED OUTLOOK...CHANCE SHRA/ISOLATED TSRA WITH TEMPO MVFR/IFR
TUESDAY. OTHERWISE PREDOMINANTLY VFR THROUGH THE PERIOD WITH A SLIGHT
CHANCE AFTERNOON SHRA/TSRA.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM MONDAY...THE CONVECTION WILL CONTINUE OVER THE
COASTAL WATERS THROUGH THE PERIOD. THE WINDS WILL CONTINUE AROUND
10 TO 15 KNOTS AND SEAS OF 2 TO 4 FEET THROUGH THE EARLY EVENING.
OVERNIGHT EXPECT THE WINDS AND SEAS TO INCREASE SLIGHTLY TOWARD
DAYBREAK WITH THE NEXT LOW PRESSURE AREA.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...LOW PRESSURE MOVING UP THE COAST OR JUST INLAND
WILL KEEP WINDS AND SEAS CHURNED UP FOR MOST OF THE DAY TUESDAY.
WINDS WILL BE FROM THE SOUTH AT A GOOD CLIP OF 15-20 KNOTS FOR A FEW
HOURS EVENTUALLY TURNING A BIT SOUTHWEST LATE IN THE DAY. AS THE
SYSTEM ACCELERATES OFF TO THE NORTHEAST AN OFFSHORE FLOW WILL
DEVELOP BY WEDNESDAY MORNING WITH SPEEDS MUCH LIGHTER...AROUND TEN
KNOTS. SOUTH TO SOUTHWEST WINDS OF 10-15 KNOTS WILL DEVELOP FOR THE
REMAINDER OF THE PERIOD. EXPECT SCEC SEAS TUESDAY DROPPING TO 2-4
FEET FOR THE REMAINDER OF THE PERIOD.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 PM MONDAY...HURSDAY AND FRIDAY PUT THE REGION IN A
SOUTHWESTERLY FLOW REGIME. INITIALLY THIS WILL BE CAUSED BY THE
NORMAL SUMMER TIME BERMUDA HIGH BUT TRANSITION TO BEING MORE
ASSOCIATED WITH A STRONG PREFRONTAL TROUGH AND THEN THE FRONT
ITSELF. THIS BOUNDARY WILL MOVE THROUGH FRIDAY NIGHT THOUGH ITS
DECELERATION MAKES THIS A LITTLE UNCERTAIN. AT SOME POINT LATE IN
THE PERIOD THIS FRONT SHOULD LEAD TO A CONSIDERABLE VEERING IN WIND
DIRECTION AND ALSO A SLIGHT DECREASE IN WIND SPEED. SEAS MAY NOT
CHANGE HEIGHT APPRECIABLY THROUGH FROPA THOUGH THE WAVE FACES SHOULD
STEEPEN AS THE CHANGING WINDS SHORTEN THE DOMINANT PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...DRH
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...MRR/DRH
Hazardous weather outlook, Aug 3, 9:22 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1022 AM EDT MON AUG 3 2015

NCZ107-041430-
INLAND NEW HANOVER-
1022 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF PERIOD OF MINOR COASTAL FLOODING REMAINS POSSIBLE ALONG
PORTIONS OF THE LOWER CAPE FEAR RIVER INCLUDING DOWNTOWN
WILMINGTON. THIS WILL OCCUR IN A 3 HOUR WINDOW CENTERED AROUND
HIGH TIDE WHICH IS 1 AM LATE TONIGHT.

SLOW-MOVING THUNDERSTORMS COULD BRING HEAVY RAINFALL AND
LOCALIZED FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES COULD APPROACH 105 DEGREES ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-SCZ017-023-024-041430-
ROBESON-MARLBORO-DARLINGTON-DILLON-
1022 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES COULD APPROACH 105 DEGREES ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-041430-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1022 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS COULD BRING STRONG GUSTY WINDS TODAY...WITH SPECIAL
MARINE WARNINGS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS COULD BRING STRONG GUSTY WINDS ON TUESDAY...WITH
SPECIAL MARINE WARNINGS POSSIBLE.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ096-099-105-109-SCZ032-033-039-053-055-041430-
BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
1022 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW-MOVING THUNDERSTORMS COULD BRING HEAVY RAINFALL AND
LOCALIZED FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES COULD APPROACH 105 DEGREES ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-SCZ056-041430-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL GEORGETOWN-
1022 AM EDT MON AUG 3 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RISK OF RIP CURRENTS.

SLOW-MOVING THUNDERSTORMS COULD BRING HEAVY RAINFALL AND
LOCALIZED FLOODING THROUGH TONIGHT.

THE RIP CURRENT RISK MAY BE ELEVATED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE RIP CURRENT RISK MAY BE ELEVATED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-041430-
COASTAL HORRY-
1022 AM EDT MON AUG 3 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   MODERATE RISK OF RIP CURRENTS.
   HIGH RIP CURRENT RISK.

SLOW-MOVING THUNDERSTORMS COULD BRING HEAVY RAINFALL AND
LOCALIZED FLOODING THROUGH TONIGHT.

THE RIP CURRENT RISK MAY BE ELEVATED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE RIP CURRENT RISK MAY BE ELEVATED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-041430-
COASTAL BRUNSWICK-
1022 AM EDT MON AUG 3 2015

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

SLOW-MOVING THUNDERSTORMS COULD BRING HEAVY RAINFALL AND
LOCALIZED FLOODING THROUGH TONIGHT.

THE RIP CURRENT RISK MAY BE ELEVATED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE RIP CURRENT RISK MAY BE ELEVATED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, New Hanover

When
August 3, 2:53 PM EST to 4:30 PM EST
Where
New Hanover County, 1 mi SSE of Fernside to 0.99 mi SE of Fernside
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.238, -77.870

Flooding was reported on Racine Drive near New Centre and Eastwood Rd.

Flood, New Hanover

When
August 3, 2:59 PM EST to 4:30 PM EST
Where
New Hanover County, 1.48 mi WSW of Baymeade to 1.36 mi WSW of Baymeade
Cause
Heavy Rain
Reported by
Public
Coordinates
34.264, -77.845

Two feet of standing water and stalled cars on Wood Sorrell Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599822, 599823.